Jump to content
CrazyBoards.org

Recommended Posts

I just started taking Topamax last night -- 25mg -- and today I've had icepick pains and pressure in my eyes, on and off. It's not the same as migraine pain, which is the main reason I was prescribed the med in the first place. Now I'm noticing blurry vision. Knowing that a friend of mine had vision problems as a result of taking Topamax for a while with symptoms like this (because she thought her eyes hurt because of allergies), I got worried and called my doctor. From what he could see in his research, it sounded to him like I might be predisposed toward glaucoma (!!!) and he recommended that I take no more of it until I've seen an eye doctor to check for glaucoma symptoms. He thinks that my eye doctor won't find any indications of glaucoma, but my eyes are in pain and I'm scared. Fortunately I already had an eye exam scheduled for next week, but now I'm going to be worried for a week. My only real comfort is that it seems reversible if you stop taking Topamax, and I've literally taken only one pill.

Has anyone here had vision or eye problems from Topamax? Since I already knew about my friend's problems with this med, and thanks to my propensity for heavily researching meds that I'm prescribed, I did read about the potential for vision problems. It seems so unlikely that it would be almost instantaneous and I'm wondering if my anxiety about side effects has caused me to have psychosomatic ones... obviously I know nobody here can answer that for me, though.

Link to comment
Share on other sites

I really doubt it's psychosomatic.. but even if it is, better to be safe than sorry. I wouldn't think that one dose would cause a lasting problem, but I'm not an eye doctor. If your eyes still hurt tomorrow I would go in for an emergency appointment. Normal eye problems have to do with blurred vision and problems focusing, not pain.

Link to comment
Share on other sites

i do not see any previous medications listed or medications taking concurrently. but i would hafta assume that lack of fluids may have something to do with this. I have had this happen to me before, even at 25mg.

but only because i've taken lexapro or seroquel, or even gabapentin on top of the topamax.

topamax does seem to carry risks for eye problems, but as do other anticonvulsants but moreso with topamax, but certainly anxiety can contribute to this, even making you're somatic problems worse.

in a sidestory, i see that you've taken lamictal and gabapentin before from your blogs. they both are moreso the antidepressant type bunch of the anticonvulsants(throwing in topamax as well), have they worked for you? lamictal seems to be one i seem to be leaning towards as of late,

Link to comment
Share on other sites

Acute Myopia and Secondary Angle Closure Glaucoma

A syndrome consisting of acute myopia associated with secondary angle closure glaucoma has been reported in patients receiving TOPAMAX® . Symptoms include acute onset of decreased visual acuity and/or ocular pain. Ophthalmologic findings can include myopia, anterior chamber shallowing, ocular hyperemia (redness) and increased intraocular pressure. Mydriasis may or may not be present. This syndrome may be associated with supraciliary effusion resulting in anterior displacement of the lens and iris, with secondary angle closure glaucoma. Symptoms typically occur within 1 month of initiating TOPAMAX® therapy. In contrast to primary narrow angle glaucoma, which is rare under 40 years of age, secondary angle closure glaucoma associated with topiramate has been reported in pediatric patients as well as adults. The primary treatment to reverse symptoms is discontinuation of TOPAMAX® as rapidly as possible, according to the judgment of the treating physician. Other measures, in conjunction with discontinuation of TOPAMAX® , may be helpful.

Elevated intraocular pressure of any etiology, if left untreated, can lead to serious sequelae including permanent vision loss.

http://www.rxlist.com/topamax-drug.htm

It could be causing permanent damage to your vision. Don't take another dose until after you talk to your doctor. I rarely give direct medical advice because I'm in no way qualified to do so, but in this case I think it's justified.

Link to comment
Share on other sites

going off on a sidenote if u wanted to talk about topamax:

for me topamax only worked at lower dosage, adn took me awhile to get used to higher dosages.

is lamictal the same in this degree?

i found that gabapentin was similar in that aspect, in that lower dosage was all i needed, for the right affect. and any higher and it would be pointless. lyrica was the only one that was more effective as i went up in dosage. but likewise. wasn't much more effective. it was more the time at which i took it was the issue, if i took it at the same time every night i would be fine. but if i took it any later than normal i would feel nervous leading up to it, then get an immediate elevated mood effect.

Link to comment
Share on other sites

Thanks for all the advice and input, everybody. My eye doctor didn't find any problems with my eyes (in fact, my vision has improved slightly in one eye), but he still recommended I ask my doctor for a different medication just to be safe.

Blart752, Lamictal did help me as a mood stabilizer and I've been thinking about asking to get back on it. If I remember correctly, I got up to 200mg a day. Gabapentin helped me sleep and really did wonders for my anxiety, while also helping with the reason I took it (pain on my skin and hair follicles due to fibromyalgia).

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...